![if !IE]> <![endif]>
What is the percentage of patients allergic to penicillin who will have a reaction when challenged with a cephalosporin? What antibiotic would you use for “clean” orthopedic surgery in a patient reporting a penicillin allergy or a reaction to cephalosporins?
True allergic reaction is defined as hives, edema, or ana-phylaxis. A morbilliform rash (i.e., resembling measles), consisting of macular lesions that are red and are usually 2–10 mm in diameter but may be confluent in places, is a benign reaction that does not qualify as “allergic”. In patients with true allergy to penicillin, a 3–7% rate of allergic reaction to cephalosporin is expected, versus 1–2% in patients with no history of penicillin allergy. History is the most important element here. In a patient who had a mor-billiform rash, cephalosporins can be given safely. If true allergy to penicillin or cephalosporins is reported, it is prudent to use clindamycin 600 mg intravenously. Vancomycin 1,000 mg intravenously administered over 30–60 minutes can be used as well. However, widespread use of vancomycin seems to lead to a rise in the prevalence of vancomycin-resistant enterococci, and possibly of vancomycin-resistant staphylococci, and is best avoided. Rapid vancomycin administration may cause the “red man syndrome” secondary to a non-immune-mediated release of histamine, i.e., an anaphylactoid reaction.
Copyright © 2018-2023 BrainKart.com; All Rights Reserved. Developed by Therithal info, Chennai.